How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 28996
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a Golden who has been experiencing nd quarter

Customer Question

Hi. I have a Golden who has been experiencing hind quarter weakness. Sudden onset about a week and a half ago. Vet started him on tramdol but no difference. Then Wed prescribed rimadyl. He had the rimadyl on Wed night, Thurs morning and evening and Friday morning. He went for xrays after his dose this morning. He is now completely paralysed in his hind quarters. He walked into the vet this morning with moderate help. He walked all over the yard this morning to go potty. Now when we get him stood up he urinates, not sure if he knows he's going or not. Tried to get him out by using a towel to hold up his back end and a poo just dropped out of him. He was prescribed prednisone but because of the rimadyl I'm not supposed to start him on it untill monday. I'm tempted to start him on it now because I don't see any other choice but the last thing I want is to do more damage... I want to know if he only had 4 doses of rimadyl but one of them was this morning. Do I really need to wait till Monday to start the steroid?????
JA: Thanks. Can you give me any more details about your issue?
Customer: He has hip dysplasia and his hips dont look good in the xray but my vet is pretty sure that would not cause this issue. He can't wag his tail, hasnt been able to for several days. A week ago Sunday he was fine, monday he started showing signs of hind leg weakness. By tuesday it was noticable so I called the vet and we got him in wed. He tested poistive for Lyme so they put him on the tramadol and doxicycline in hopes that that was causing weekness. He got slowly worse every day so after a week I called for X-rays. Today was when he got in. The vet can't see anything for sure but thinks maybe there is spinal problem in the 7th lumbar. He sees some "stenosis" at L 7 But he was walking, very wobbly, but walking on his own this morning before he went for X-rays. Now his back feet are curved under when we get him up and his back legs just hang there. He is completly paralyzed in his back end tonight. Something that they did while doing xrays must have irritated the problem more. I thought maybe as the evening wore on he would start showing improvement but he is not. I think the steroid may help but I'm afraid to give it because the vet said the rimadyl had to wash out of his system first. And that would take at least 3 days..
JA: OK got it. Last thing — Dog Specialists generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm sorry to hear of this with your golden. Please note that the standard of care is now to provide antiinflammatory action with a nonsteroidal antiinflammatory drug (NSAID) such as the carprofen (Rimadyl) rather than prednisone. It appears to be as efficacious if not more and doesn't cause the side effects of steroids. Be that as it may, if prednisone is desired a minimum wash out period of 24 hours after the last dose of Rimadyl should suffice.

Neither Lyme nor hip dysplasia should be incriminated for his myelopathy (spinal cord disorder). His acute signs are more indicative of degenerative disk disease (a "slipped disk") or fibrocartilaginous embolism (FCE) - an interruption in the blood supply to his spinal cord. Please respond with further questions or concerns if you wish.